Hail, Mitchell
- When
- April 16, 3:25 PM CST to 3:30 PM CST
- Where
- Mitchell County, Colorado City
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.400, -100.850
A large cut off low was over New Mexico and Colorado. A dryline was present across the Permian Basin with good moisture and instability along and east of this line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A large cut off low was over New Mexico and Colorado. A dryline was present across the Permian Basin with good moisture and instability along and east of this line. Wind shear values and mid-level lapse rates were impressive, and strong upper level winds were beginning to move over the region. These conditions contributed to severe storms with large hail, damaging winds, and a tornado for the Western Low Rolling Plains and parts of the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 16, 1:31 PM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT SAT APR 16 2016
.DISCUSSION...
A large cutoff low over New Mexico and Colorado today will provide
the opportunity for some rain over the forecast area. Unfortunately
some of the resulting storms which develop could be severe. A
dryline over west Texas has been driven eastward into the Permian
Basin this afternoon, and could make it to the eastern fringe of the
forecast area before retreating westward tonight due to strong
height falls with the upper low. There will be plenty of
instability along and east of the dryline, around 1500 to 2500 J/Kg,
with the atmosphere mainly uncapped during max heating, so a few
storms could develop along the dryline this afternoon. 0 to 6 km
bulk shear will be 50 to 60kt so organized thunderstorms are
expected, some of which could produce hail, due in part to steep mid
level lapse rates of 7 to 8 C/Km. The nose of a 100kt h25 jet will
begin to nose into the region also, but it appears mid level support
from a well defined shortwave trough will be missing, at least
through 17/00Z.
A strong shortwave trough will wheel around the base of the upper
low tonight, and along with most of the same parameters above,
likely result in widespread thunderstorms developing along the
dryline tonight over the eastern Permian Basin and Lower Trans
Pecos, if not perhaps a little further west over the central Permian
Basin. Think a linear Mesoscale Convective System will evolve, but
a tornado or two is not outside the realm of possibility as there is
good turning of winds from the surface to h5. Large hail and
damaging winds will be the main threat, but also heavy rainfall.
Pwats will rise to around 1 inch, and with thunderstorms possibly
training over the Lower Trans Pecos/eastern Permian Basin, rainfall
amounts could total 1 to 3 inches in a short amount of time and
result in flash flooding. There are some differences on how far
west thunderstorms will develop on the dryline in the model data
tonight, most likely due to how quickly a Pacific cold front
collides with the retreating dryline. Will favor a slower Pac front
since the cutoff low is still northwest of the forecast area, which
will allow the dryline to move further west before colliding with
the front, which could result in convection developing further west.
But due to these uncertainties, have added the next tier of counties
to the west of the current Flash Flood Watch, which will include
Martin, Midland, Ector and Crane counties. The threat of severe
storms will diminish late tonight, but the potential for heavy
rainfall/flash flooding could continue through Sunday morning,
especially over the eastern most Permian Basin.
Strong winds are still expected to occur in the Guadalupe Mountains
through this afternoon, and the High Wind Warning will remain
intact. Also, fire weather concerns are enumerated in the Fire
Weather Discussion below. The upper low will gradually lift
northward through Tuesday, and could impart slight chances of rain
to the area Sunday night through Monday night. Fortunately, any
thunderstorms that develop look to stay below severe levels during
this time. Temperatures will mainly be above normal through next
week, but below normal Monday behind a cold front. We could see
more rain chances mid next week, but there is not a lot of agreement
amongst models at this time.
&&
.FIRE WEATHER...
Critical fire weather conditions with high fire danger will continue
through this evening across the Guadalupe Mountains and southeast
New Mexico Plains where a Red Flag Warning remains in effect.
Relative humidity values across that area have dropped to the 10 to
15 percent range this afternoon, with west to southwest winds
gusting to over 30 MPH across the plains, and upwards of 60 MPH in
the Guadalupe Mountains. Wind gusts will diminish after sunset this
evening, and as relative humidity values begin to recover, fire
weather conditions will improve. This afternoon, thunderstorms are
possible across the eastern Permian Basin and Lower Trans Pecos,
with a westward expansion of storm coverage expected as the dryline
retreats this evening. A line of storms is expected to develop from
roughly the central Permian Basin SSW through the Lower Trans Pecos,
with rounds of heavy rain possible as the line moves east through
the early morning. As much of the west will stay dry, relative
humidity values there could drop to around 10 to 15 percent on
Sunday, though light 20 foot winds will preclude critical fire
weather conditions. Fire weather conditions look to continue to
improve through the upcoming week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 54 72 51 71 / 80 40 20 30
Carlsbad 46 73 47 72 / 10 0 10 20
Dryden 61 84 60 79 / 70 50 30 30
Fort Stockton 53 80 54 72 / 70 10 20 30
Guadalupe Pass 44 67 45 65 / 10 0 10 20
Hobbs 45 72 46 70 / 20 10 20 20
Marfa 40 72 42 71 / 20 10 10 20
Midland Intl Airport 53 75 53 71 / 70 20 20 20
Odessa 53 75 53 72 / 60 10 20 20
Wink 48 80 52 75 / 30 10 20 20
&&
.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until 6 PM MDT this evening for Guadalupe
Mountains of Eddy County.
Red Flag Warning until 8 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
TX...Flash Flood Watch from 7 PM CDT this evening through Sunday
afternoon for Borden-Crane-Ector-Glasscock-Howard-Martin-
Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton.
High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
Guadalupe Mountains.
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Guadalupe Mountains.
&&
84/67HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 235 PM CDT SAT APR 16 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 235 PM CDT SAT APR 16 2016 /135 PM MDT SAT APR 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATER TODAY ACROSS EASTERN PORTIONS OF THE REGION. SOME STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THIS EVENING AND OVERNIGHT TONIGHT...THUNDERSTORM CHANCES INCREASE SIGNIFICANTLY ACROSS THE CENTRAL PERMIAN BASIN AND LOWER TRANS PECOS AND POINTS EAST WITH THE MAIN CONCERN SHIFTING TO FLOODING AND FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS BEGINNING THIS EVENING THROUGH SUNDAY MORNING. HIGH WINDS WILL CONTINUE TO AFFECT THE GUADALUPE MOUNTAINS THROUGH EARLY THIS EVENING. A HIGH WIND WARNING REMAINS IN EFFECT FOR THIS AREA. CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING. A RED FLAG WARNING REMAINS IN EFFECT FOR THESE AREAS THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LOW THUNDERSTORM CHANCES LOOK TO HANG AROUND FOR EASTERN AND SOUTHERN PORTIONS OF THE REGION THROUGH MUCH OF THE WORK WEEK. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND OVERNIGHT TONIGHT GENERALLY ALONG AND EAST OF A LAMESA TO FORT STOCKTON LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 352 PM CDT SAT APR 16 2016 TXZ053-162130- MITCHELL TX- 352 PM CDT SAT APR 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MITCHELL COUNTY UNTIL 430 PM CDT... AT 351 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LAKE COLORADO CITY...OR 13 MILES SOUTHWEST OF COLORADO CITY...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLORADO CITY...WESTBROOK...CHAMPION CREEK RESERVOIR...LAKE COLORADO CITY AND LAKE COLORADO CITY STATE PARK. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 207 AND 219. LAT...LON 3212 10100 3225 10111 3250 10089 3223 10069 TIME...MOT...LOC 2051Z 236DEG 49KT 3224 10098 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 PM CDT SAT APR 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL COLORADO CITY 32.40N 100.86W
04/16/2016 E1.00 INCH MITCHELL TX LAW ENFORCEMENT
&&
AKLThe San Angelo radar (KSJT), 119 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
14 hail, 7 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.
A thunderstorm moved across Mitchell County and produced a tornado about three miles west of Loraine. It was a brief weak tornado over an open field, and no damage was reported. It was rated as an EF-0 since no damage was reported. The path length and width were estimated.
A thunderstorm moved across Howard County and produced a 74 mph wind gust near Lomax. No damage was reported.
A thunderstorm moved across Howard County and produced wind damage near Elbow. Two telephone poles and three irrigation pivots were knocked down from strong winds. The cost of damage is a very rough estimate.
A thunderstorm moved across Howard County and produced wind damage near Elbow. A mobile home was moved off its foundation, flag poles were bent over, a large tank was overturned, and a barn had its roof uplifted.
A thunderstorm moved across Howard County and produced wind damage in Big Spring. A travel trailer was blown over from thunderstorm wind gusts of 80 mph between 6:00 and 6:15 pm CDT. The cost of damage is a very rough estimate.
A thunderstorm moved across Howard County and produced wind damage in Big Spring. There was visible damage to a roof of an apartment complex in Big Spring. The cost of damage is a very rough estimate.
A thunderstorm moved across Howard County and produced a 60 mph wind gust in Big Spring.
A thunderstorm moved across Howard County and produced wind damage in Big Spring. A gasoline pump was blown over at Chevron in Big Spring between 6 and 6:15 pm CDT.
A thunderstorm moved across Scurry County and produced a tornado three miles southwest of Hermleigh. A survey was conducted for this tornado by National Weather Service meteorologists, and no damage was seen during the survey so the tornado was rated as an EF-0. The path width and length were estimated since there was no damage path.
Heavy rain fell across Scurry County and produced flash flooding two miles northwest of Inadale. Since no damage was reported, the cost of damage is assumed to be zero.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622160, 622161, 622162, 622195, 622571, 622199, 622200, 622213, 622574, 622298, 622573, 622215, 622227, 622309, 622271, 622221, 622223, 622228, 622562, 622226, 622229, 622230, 622570, 622572.